Louisiana, 2019

Flash Flooding and Hail in Louisiana, April 18 to 19, 2019

April 18 to 19, 2019 · NWS LCH · 9 events in 7 counties and zones

An unstable air mass moved into South Louisiana ahead of an upper level disturbance that was moving out of Texas. A weak line of storms moved into Southeast Texas then into Louisiana and strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An unstable air mass moved into South Louisiana ahead of an upper level disturbance that was moving out of Texas. A weak line of storms moved into Southeast Texas then into Louisiana and strengthened. This produced flooding and a few reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 6:51 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 18, 6:51 AM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
751 AM CDT Thu Apr 18 2019

.UPDATE...
With the last storm moving across the Sabine into w-cntl LA, have
canceled the last two sern TX counties from WW#81.

&&

.PREV DISCUSSION... /issued 405 AM CDT Thu Apr 18 2019/

DISCUSSION...
Our big weather story for the day continues to unfold to our west
as our expected squall line remains on a beeline for extreme sern
TX. Warnings with this line have been a little more common over
its nrn portion (primarily nrn HGX and SHV forecast areas) where
the line has interacted with less dry air entrainment/capping
aloft. The line is being fed by an area of strong low/mid-level
convergence ahead of an advancing shortwave crossing wrn TX, along
with a good divergent flow aloft. As was stated this time
yesterday morning, forecast soundings show good to excellent
severe parameters across our area for later this morning...primary
question remains how long capping around 875 mb will hold. Recent
radar trends show the srn end of the line becoming a bit more
ragged, although short-range high res guidance indicates a
secondary stronger line could develop across the swrn zones by
late morning before pushing ewd across the remainder of the
forecast area through the afternoon...regardless, rain chances
remain high for today with the potential remaining solid for
severe weather which has been inserted into the grids/zones for
now. Will also have to watch for potential flooding issued,
primarily across the nrn zones where mean QPFs are higher...for
now, QPFs look to stay below flash flood guidance levels so have
decided to hold off on any watches for now. One last thing for
first period issues...have issued a Wind Advisory for lower
Acadiana beginning late morning and valid through the afternoon as
srly winds are progged to increase to 20 knots as the gradient
continues to tighten and stronger winds aloft mix down. Convection
will work its way past the Atchafalaya by late afternoon with a
few lingering showers possible over the far ern zones through the
early evening.

The holiday weekend looks fine as a drier/briefly cooler airmass
builds over in wake of the passing storm system. Wake up temps
Friday morning look to be in the lower/mid 50s while highs
tomorrow are currently progged to struggle to reach 70 across the
nern 1/2 of the area (lower 70s swrn 1/2). Saturday morning looks
even cooler with mins in the 40s all but the coast. With sfc high
pressure moving east of the area and heights beginning to build
aloft, a warm up is expected to commence Saturday and continue
into the new week.

Some discrepancies are noted in long-range solutions for the next
storm system crossing the wrn CONUS early next week. For now,
expect rain chances to begin nudging upward by Tuesday.

MARINE...
Have upgraded the SCA to a Gale Warning for the coastal waters
from Cameron ewd as gusts are progged to exceed 35 knots for a
brief time from late morning through early afternoon. Expect the
need for another Gale Warning for tonight once the front passes
and a strong offshore flow develops...with gusts progged to run
around 40 knots at that time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  51  68  45 /  90  10  10   0
LCH  79  53  72  49 /  90  10   0   0
LFT  79  53  70  48 /  80  10  10   0
BPT  80  53  72  49 / 100   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ044-045-052>055.

     Coastal Flood Advisory from 1 PM this afternoon to 7 PM CDT this
     evening for LAZ052>054.

TX...None.
GM...Small Craft Advisory until 10 AM CDT this morning for GMZ452-455-
     472-475.

     Gale Warning until 4 PM CDT this afternoon for GMZ452-455-472-
     475.

&&

25
Hazardous weather outlook, Apr 18, 4:48 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
548 AM CDT Thu Apr 18 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
548 AM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

An upper level storm system along with a surface cold front will
clash with a moist and unstable air mass to produce showers and
thunderstorms with the potential for severe weather as it crosses
the area today.

An Enhanced Risk (30 percent) that severe weather will occur
within 25 miles of a point is outlined roughly east of a
Leesville to Cameron line. The primary hazard with the severe
storms will be damaging wind gusts, although there is a small
chance (5 to 10 percent) for tornadoes and/or large hail.

West of a Leesville to Cameron line to the Sabine River, a Slight
Risk (15 percent) of severe weather is outlined, mainly from
damaging winds and/or large hail.

In addition, there is a Slight Risk (10-20 percent) of excessive
rainfall leading to flooding east of a Leesville to Abbeville
line, and a Marginal Risk (5-10 percent) of excessive rainfall
leading to flooding across the remainder of southwest Louisiana
and all of southeast Texas. This will be mainly from street
flooding due to high rainfall rates falling in poor drainage
areas. Also, high tides along the coast may back- up some drainage
systems in lower Acadiana that run into the Gulf.

Due to strong south winds ahead of the front, tides will run about
1 to 2 feet above predicted levels that may cause some water run
up along the coast and minor coastal flooding for lower Acadiana
and the lower Atchafalaya Basin. Also, a Wind Advisory is in
effect for the late morning and afternoon hours for lower Acadiana
as sustained winds in excess of 20 mph are expected.

All the showers and storms are expected to move east of the
Atchafalaya River by early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier and cooler weather is expected for Friday before
temperatures begin to moderate as we move through the weekend.
Rain chances return to the region by the middle of next week as
the next storm system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
548 AM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A Gale Warning has been issued for the coastal waters east of
Cameron for late this morning and early this afternoon as wind
gusts exceeding 35 knots look possible. Otherwise small craft
advisory conditions are expected on the coastal waters as low
pressure deepens over the Plains States, tightening the pressure
gradient over the northwest Gulf of Mexico.

Widespread showers and scattered, sometimes strong thunderstorms
will develop along and ahead of a passing cold front today. Behind
the front, a strong offshore flow is forecast to develop...with
gale force wind gusts again likely late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Once winds diminish on Friday, no hazardous weather is expected
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Apr 18, 8:53 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
953 AM CDT Thu Apr 18 2019

LAZ044-045-052-053-181545-
Iberia LA-Lafayette LA-Vermilion LA-Upper St. Martin LA-
953 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE...
NORTHWESTERN IBERIA...EAST CENTRAL VERMILION AND NORTHWESTERN ST.
MARTIN PARISHES UNTIL 1045 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm near
Intracoastal City, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, St.
Martinville, Avery Island, Intracoastal City, Youngsville, Erath,
Delcambre, Henderson, Loreauville, Cade, Butte La Rose, Esther,
Lydia, Acadiana Regional Airport, Jefferson Island and Coteau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3011 9147 2983 9183 2984 9190 2981 9192
      2981 9194 2983 9197 2979 9198 2977 9206
      2973 9212 2969 9210 2973 9213 2972 9215
      2974 9214 2975 9213 2975 9215 2976 9220
      2981 9227 3035 9178 3015 9147
TIME...MOT...LOC 1453Z 227DEG 33KT 2980 9210

RM12
Special weather statement, Apr 18, 9:08 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1008 AM CDT Thu Apr 18 2019

LAZ043-044-052-074-181600-
Acadia LA-Lafayette LA-Vermilion LA-East Cameron LA-
1008 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAFAYETTE...EASTERN
CAMERON...SOUTHERN ACADIA AND CENTRAL VERMILION PARISHES UNTIL 1100
AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rockefeller Wildlife Range, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lafayette, Crowley, Abbeville, Kaplan, Gueydan, Rockefeller Wildlife
Range, Forked Island, Grand Chenier, Klondike, Maurice, Morse,
Riceville, Meaux, Wright, Indian Bayou, Lyons Point, Estherwood,
Florence Landing and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2959 9265 2962 9274 2971 9295 2973 9304
      2975 9301 2976 9301 3005 9269 3008 9265
      3007 9263 3009 9262 3011 9263 3030 9242
      3005 9203 2957 9255
TIME...MOT...LOC 1508Z 226DEG 49KT 2968 9274

RM12
Special weather statement, Apr 18, 9:19 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1019 AM CDT Thu Apr 18 2019

LAZ031-032-041>043-073-074-181615-
West Cameron LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-
Evangeline LA-Allen LA-East Cameron LA-
1019 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...JEFFERSON
DAVIS...SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA...SOUTHEASTERN
CALCASIEU AND SOUTHEASTERN ALLEN PARISHES UNTIL 1115 AM CDT...

At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm near
Creole, or 7 miles northwest of Grand Chenier, moving northeast at 75
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Eunice, Jennings, Welsh, Iowa, Lake Arthur, Basile,
Iota, Elton, Mermentau, Fenton, Grand Lake, Hayes, Lacassine National
Wildlife Refuge, Lake Charles Regional Airport, Grand Chenier,
Evangeline, Mowata, Hacketts Corner and Maxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2975 9308 2985 9325 2993 9324 2997 9327
      3002 9327 3005 9329 3005 9333 2991 9334
      2998 9346 3064 9255 3054 9243 3048 9249
      3048 9237 3038 9225 3011 9255 3004 9272
      3004 9264 2972 9300
TIME...MOT...LOC 1519Z 226DEG 65KT 2984 9307

RM12
Special weather statement, Apr 18, 9:34 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1034 AM CDT Thu Apr 18 2019

LAZ028-031-032-181615-
Evangeline LA-Allen LA-Rapides LA-
1034 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAPIDES...WESTERN
EVANGELINE AND EASTERN ALLEN PARISHES UNTIL 1115 AM CDT...

At 1033 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otis to near Kinder. Movement was
northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Eunice, Oakdale, Mamou, Kinder, Basile,
Oberlin, Glenmora, Elizabeth, Turkey Creek, Alexandria International
Airport, Hineston, Ball, Pine Prairie, Lecompte, Tioga, Otis, Elmer
and Duralde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 9242 3053 9246 3050 9246 3048 9249
      3049 9277 3044 9278 3044 9286 3125 9275
      3143 9243 3146 9229
TIME...MOT...LOC 1533Z 242DEG 19KT 3122 9269 3047 9280

Brazzell
Special weather statement, Apr 18, 10:04 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1104 AM CDT Thu Apr 18 2019

LAZ043-044-052-074-181645-
Acadia LA-Lafayette LA-Vermilion LA-East Cameron LA-
1104 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAFAYETTE...
NORTHEASTERN CAMERON...SOUTHERN ACADIA AND NORTHWESTERN VERMILION
PARISHES UNTIL 1145 AM CDT...

At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Klondike, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lafayette, Crowley, Rayne, Lake Arthur, Gueydan, Klondike, Morse,
Riceville, Wright, Indian Bayou, Lyons Point, Ridge, Estherwood,
Florence Landing and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Louisiana.

LAT...LON 2998 9281 3004 9272 3004 9271 3006 9269
      3006 9268 3008 9265 3007 9264 3009 9263
      3009 9262 3011 9262 3021 9247 3023 9203
      2980 9257
TIME...MOT...LOC 1604Z 227DEG 37KT 2993 9258

RM12
Special weather statement, Apr 18, 10:12 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1112 AM CDT Thu Apr 18 2019

LAZ028-029-181645-
Avoyelles LA-Rapides LA-
1112 AM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAPIDES AND
NORTHWESTERN AVOYELLES PARISHES UNTIL 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Libuse, or near Pineville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alexandria, Pineville, Ball, Kingsville, Deville, Libuse, Tioga,
Esler Regional Airport, Kolin, Centerpoint, Holloway and Paradise.

A Tornado Watch remains in effect until 700 PM CDT for central
Louisiana.

LAT...LON 3146 9217 3145 9215 3141 9215 3136 9208
      3133 9208 3134 9203 3132 9200 3130 9200
      3129 9201 3130 9201 3128 9202 3128 9199
      3127 9197 3127 9195 3130 9193 3129 9189
      3127 9189 3122 9245 3143 9245 3147 9216
TIME...MOT...LOC 1611Z 267DEG 28KT 3135 9236

Brazzell

The radar

The Ft Polk radar (KPOE), 56 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
April 18, 10:30 AM CST
Where
Rapides County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.330, -92.420

A tree fell onto a home in Pineville.

Flash Flood, Acadia

When
April 18, 11:15 AM CST to 2:15 PM CST
Where
Acadia County, 1.95 mi SSE of Crowley to 1.3 mi ESE of Rayne
Cause
Heavy Rain
Injuries
10 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.193, -92.362

Heavy rain from a slow moving line of thunderstorms flooded the exit ramps along Interstate 10 in Crowley plus several other streets were impassible with at least one vehicle flooded in the town. In Church Point one many streets were flooded and one business on Main Street had water enter the structure. Flooding was also reported in Rayne and Richard where many streets were impassable.

Flash Flood, Evangeline

When
April 18, 11:53 AM CST to 1:53 PM CST
Where
Evangeline County, 24.93 mi SE of Basile to 12.2 mi S of Chataignier
Cause
Heavy Rain
Reported by
Public
Coordinates
30.183, -92.362

Flooding from a slow moving line of thunderstorms closed several roads around Ville Platte. Water also approached a few residences in Ville Platte and flooded one garage.

Heavy Rain, Acadia

When
April 18, 12:12 PM CST
Where
Acadia County, Branch
Reported by
Public
Coordinates
30.350, -92.270

Five inches of rain was reported from the line of storms.

Flash Flood, St. Landry

When
April 18, 12:15 PM CST to 1:15 PM CST
Where
St. Landry County, 3.52 mi ENE of Opelousas to 10.65 mi SW of St Louis
Cause
Heavy Rain
Reported by
Public
Coordinates
30.541, -92.022

Flooding closed several streets around Opelousas and approached some homes.

Thunderstorm Wind, St. Mary

When
April 18, 1:38 PM CST
Where
St. Mary County, 0.69 mi N of Rhoda
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.690, -91.170

Several utility poles were downed onto Railroad Avenue between Pecos and Aycock Streets in Morgan City.

Flash Flood, St. Martin

When
April 18, 2:11 PM CST to 3:11 PM CST
Where
St. Martin County, 0.69 mi N of Cecilia to 11.87 mi SW of Anse la Butte
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.340, -91.830

Portions of Highways 347, 686, and 328 were closed near Cecilia.

Flash Flood, Lafayette

When
April 18, 2:15 PM CST to 3:15 PM CST
Where
Lafayette County, 1.04 mi NNE of Vatican to 2.57 mi ENE of Gloria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.314, -92.115

Flooding closed several roads in Scott and Lafayette.

Hail, Lafayette

When
April 19, 12:48 PM CST
Where
Lafayette County, 0.91 mi NE of Scott
Measured
0.88 in hail
Reported by
Public
Coordinates
30.240, -92.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 820499, 820501, 820502, 820498, 820503, 820500, 820504, 820505, 820497.